Arizona, 2017Damaging Winds and Heavy Rain in Arizona, September 8, 2017
September 8, 2017 · NWS PSR · 3 events in 1 county or zone
Scattered thunderstorms developed in the Yuma area during the afternoon hours on September 8th and they brought typical albeit somewhat garden-variety hazards to the area. Moderate hail, heavy rain and gusty and damaging winds were all present; strong storms in Somerton produced hail with a diameter of one half inch and heavy rain in west Yuma led to street flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $87,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the Yuma area during the afternoon hours on September 8th and they brought typical albeit somewhat garden-variety hazards to the area. Moderate hail, heavy rain and gusty and damaging winds were all present; strong storms in Somerton produced hail with a diameter of one half inch and heavy rain in west Yuma led to street flooding. One of the strongest storms produced damaging microburst winds that downed 9 power poles at the Yuma Palms Mall and some people were trapped in their cars due to the downed poles. This occurred at 1545MST. At roughly the same time, and about one mile further east, multiple trees were reported downed as well. No injuries were reported fortunately. A Severe Thunderstorm Warning was issued shortly thereafter, at 1607MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 2:05 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 8, 2:05 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 3:16 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
316 PM MST FRI SEP 8 2017
AZZ532-CAZ565-569-082245-
Yuma AZ-Imperial County Southeast CA-Palo Verde Valley CA-
316 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA AND SOUTHEASTERN
IMPERIAL COUNTIES UNTIL 345 PM MST/345 PM PDT/...
At 316 PM MST/316 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Winterhaven, or over Yuma, moving northwest at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma, Somerton, Winterhaven, Araby and Andrade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3254 11470 3263 11478 3272 11472 3271 11485
3276 11489 3290 11459 3268 11449
TIME...MOT...LOC 2216Z 146DEG 16KT 3272 11463
18Local storm report, Sep 8, 3:17 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
317 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FLASH FLOOD 9 E CHIRIACO SUMMIT 33.68N 115.56W
09/08/2017 RIVERSIDE CA LAW ENFORCEMENT
I-10 FLOODED EASTBOUND AT RED CLOUD.
REPORTED BY CHP.
&&
KWSpecial weather statement, Sep 8, 3:31 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
331 PM PDT FRI SEP 8 2017
CAZ564-570-082315-
Chuckwalla Mountains CA-Chuckwalla Valley CA-
331 PM PDT FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 415 PM
PDT...
At 331 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Desert Center, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
This storm will remain over mainly rural areas of Riverside County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3354 11521 3378 11536 3389 11505 3359 11477
TIME...MOT...LOC 2231Z 239DEG 8KT 3369 11516
18
Special weather statement, Sep 8, 3:34 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
334 PM MST FRI SEP 8 2017
AZZ532-536-CAZ565-569-082315-
Gila River Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
334 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA AND EASTERN
IMPERIAL COUNTIES UNTIL 415 PM MST/415 PM PDT/...
At 334 PM MST/334 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Kinter, or 8 miles north of Fortuna Foothills. This
storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fortuna Foothills, Blaisdell and Kinter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3271 11430 3269 11451 3289 11459 3293 11428
TIME...MOT...LOC 2234Z 190DEG 4KT 3278 11442
18
Local storm report, Sep 8, 3:37 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM DUST STORM 15 WNW RIPLEY 33.61N 114.90W
09/08/2017 RIVERSIDE CA TRAINED SPOTTER
VISIBILITY LESS THAN 1/4 MILE ON INTERSTATE
10.
&&
KWSpecial weather statement, Sep 8, 3:38 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
338 PM MST FRI SEP 8 2017
AZZ532-CAZ565-082315-
Yuma AZ-Imperial County Southeast CA-
338 PM MST FRI SEP 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA AND
SOUTHEASTERN IMPERIAL COUNTIES UNTIL 415 PM MST/415 PM PDT/...
At 337 PM MST/337 PM PDT/, Doppler radar was tracking strong winds
ahead of thunderstorms along a line extending from 16 miles
southwest of Gordon's Well to 8 miles southwest of San Luis to 16
miles south of Gadsden to 31 miles south of Somerton. Movement was
northeast at 40 mph.
Wind gusts up to 50 mph and locally dense blowing dust will be
possible with these strong winds.
Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Gordon's Well,
Algodones Dunes, Andrade, Winterhaven and Araby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3247 11474 3251 11482 3255 11479 3256 11481
3262 11481 3266 11475 3272 11472 3269 11513
3286 11503 3276 11462 3261 11439 3237 11439
TIME...MOT...LOC 2237Z 222DEG 35KT 3251 11511 3244 11492 3231 11477
3214 11477
18Thunderstorm Wind, Yuma
- When
- September 8, 3:40 PM MST
- Where
- Yuma County, 1.74 mi E of El Pueblecito
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Amateur Radio
- Coordinates
- 32.700, -114.600
Scattered thunderstorms developed in the Yuma area during the afternoon hours on September 9th, and some of the stronger storms produced gusty and damaging microburst winds estimated to be as high as 70 mph. At 1540MST an amateur radio operator reported that strong winds had downed multiple trees at the intersection of U.S. Highway 95 and Pacific Avenue. The radio operator was a ham radio trained spotter. No injuries were reported due to the downed trees.
Thunderstorm Wind, Yuma
- When
- September 8, 3:45 PM MST
- Where
- Yuma County, 1.74 mi E of El Pueblecito
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Utility Company
- Coordinates
- 32.700, -114.600
Scattered thunderstorms developed in the city of Yuma during the afternoon hours on September 8th, and one of the stronger storms produced gusty and damaging microburst winds estimated to be as high as 70 mph. According to the local APS utility company and relayed through a trained weather spotter, gusty microburst winds downed 9 power poles at the Yuma Palms Mall. Some of the downed poles trapped people in their cars; fortunately no injuries were reported.
Heavy Rain, Yuma
- When
- September 8, 4:00 PM MST to 5:30 PM MST
- Where
- Yuma County, 1.81 mi SW of El Pueblecito
- Reported by
- Trained Spotter
- Coordinates
- 32.680, -114.650
Scattered thunderstorms developed across the community of Yuma during the afternoon hours on September 8th, and some of the stronger storms produced locally heavy rainfall that led to an episode of street flooding in town. Rainfall rates and amounts were not extreme and flash flooding did not occur. However, at 1640MST a trained spotter reported that streets were flooded on 24th Street and Avenue B in Yuma. The street flooding presented hazardous driving conditions to motorists during the rush hour in Yuma but fortunately no accidents were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Florida, September 8 to 30, 201715 deaths · $2.4 billion · EF2 · 35 events
- Heat in Nevada, September 8 to 11, 20173 deaths · 1 event
- Flash Flooding and Damaging Winds in California, September 8, 2017$547,000 · 61 kt wind · 7 events
- Flash Flood in Oregon, September 8, 2017$250,000 · 1 event
- Flash Flooding in California, September 8, 2017$30,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, September 8 to 9, 2017$10,000 · 53 kt wind · 6 events
- Hail in South Dakota, September 8, 20171 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 8, 20173 events
- Flood and Heavy Rain in Florida, September 8, 20172 events
- Hail in California, September 8, 20171 in hail · 2 events
- Dust Storm in California, September 8, 20171 event
- Flash Flood in Arizona, September 8, 2017$4,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714800, 714804, 714813.